Alert archive / Minnesota / Freeze Warnings in 2020

Freeze Warning 3, NWS Twin Cities, MN

May 10, 202028 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze warning at May 10, 2020, 2:41 AM CDT for 28 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:41 AM CDT (07:41 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 34 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 30 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS73 KMPX 100741
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
241 AM CDT Sun May 10 2020

MNZ056>070-073>078-082>085-091>093-WIZ023>028-101545-
/O.NEW.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-
Pepin-Eau Claire-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, Minneapolis, Blaine, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, Hudson, River Falls, 
Menomonie, Durand, Chippewa Falls, and Eau Claire
241 AM CDT Sun May 10 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing and hoses.

* ADDITIONAL DETAILS...There's a good chance that sub-freezing
  temperatures will return again Monday night into Tuesday
  morning, but then temperatures will warm the rest of the week. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Cover or
drain above-ground pipes and hoses to protect them from freezing.

&&

$$

jrb
3 follow-up statements
607 
WWUS73 KMPX 101722
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Sun May 10 2020

MNZ056>059-061-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
Chippewa-Kandiyohi-Meeker-Wright-Anoka-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, and Blaine
1222 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WIZ023-025-027-028-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Hudson, Menomonie, Chippewa Falls, 
and Eau Claire
1222 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, 
and Durand
1222 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
432 
WWUS73 KMPX 110147
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
847 PM CDT Sun May 10 2020

MNZ056>059-061-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
Chippewa-Kandiyohi-Meeker-Wright-Anoka-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, and Blaine
847 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

&&

$$

WIZ023-025-027-028-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Hudson, Menomonie, Chippewa Falls, 
and Eau Claire
847 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. 

&&

$$

MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-111300-
/O.CON.KMPX.FZ.W.0003.200511T0700Z-200511T1300Z/
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, 
and Durand
847 PM CDT Sun May 10 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.

&&

$$
732 
WWUS73 KMPX 110817
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
317 AM CDT Mon May 11 2020

MNZ060-062>070-073>078-082>085-091>093-WIZ024-026-110930-
/O.CAN.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/
Hennepin-Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-
Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Pierce-Pepin-
Including the cities of Minneapolis, St Paul, Stillwater, 
Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, 
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, 
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, 
Owatonna, Fairmont, Blue Earth, Albert Lea, River Falls, 
and Durand
317 AM CDT Mon May 11 2020

...FREEZE WARNING IS CANCELLED...

$$

MNZ056>059-061-111300-
/O.CON.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/
Chippewa-Kandiyohi-Meeker-Wright-Anoka-
Including the cities of Montevideo, Willmar, Litchfield, 
Monticello, and Blaine
317 AM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Anoka, Wright, Kandiyohi, Meeker and Chippewa Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

WIZ023-025-027-028-111300-
/O.CON.KMPX.FZ.W.0003.000000T0000Z-200511T1300Z/
St. Croix-Dunn-Chippewa-Eau Claire-
Including the cities of Hudson, Menomonie, Chippewa Falls, 
and Eau Claire
317 AM CDT Mon May 11 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...St. Croix, Chippewa, Dunn and Eau Claire Counties.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at May 10, 12:11 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 10, 12:11 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1211 AM CDT Sun May 10 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 238 PM CDT Sat May 9 2020

Water vapor imagery this afternoon shows a compact and fairly
intense shortwave trough dropping southeast through the eastern
Dakotas. RAP PV analysis shows the anomaly down around 500 mb with
this feature, which is definitely helping to cool and saturate the
column while promoting a strong band of upper-level divergence and
frontogenesis. The system is moving quickly, and will bring
precipitation across the area for roughly a 6 hour window from
late afternoon into the early part of the overnight hours. The
best chance for precipitation to change to snow and accumulate
still looks to be north of I-94 where an inch or two is still
possible (the Twin Cities metro area will likely see little if any
accumulation). We could have a few rain/snow showers around on
Sunday with some lingering cyclonic flow and decent lapse rate,
but at this point decided to leave them out with no real consensus
on location (and didn't want to blanket the entire area with 20
PoPs). Cold advection will persist into Sunday night, keeping
clouds around for a while, although we should see enough
subsidence by late Sunday night to clear things out from northwest
to southeast.

.LONG TERM...(Monday through Saturday)
Issued at 238 PM CDT Sat May 9 2020

The large scale pattern looks to quickly de-amplify during the
first part of the week, with things becoming zonal and looking to
stay that way through the balance of the week. That will result in
moderating temperatures with much warmer (near to a bit above
normal) weather by the middle to latter half of the week. With the
steering flow becoming zonal, we'll see a few quick moving
shortwaves ripple through the flow and bring some chances for
precipitation. Unfortunately, as is typically the case in such a
pattern, there is some disagreement in the model guidance on the
timing of things, which increases farther out into the forecast
period. So, the consensus forecast will include longer periods of
lower PoPs than what reality will eventually bring, but we should
be able to refine the precipitation chances into smaller windows
of time as things get closer. High pressure will keep things dry
Monday and Tuesday, with low RHs each day causing some fire
weather concerns again, although wind speeds should be a limited
factor. Return flow accompanied by decent moisture return looks to
bring a good chance for showers across the area Wednesday. After
that we'll have several weak shortwaves move east through the
zonal flow bringing periodic shower chances, along with some
possibility of thunder as instability works its way back into the
region. However, at this point no significant systems are expected
through the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1205 AM CDT Sun May 10 2020

There is high confidence that IFR/MVFR cigs across
central/southern Minnesota, and west central Wisconsin will
improve over the next several hours. Some -RA, mixed with -SN in
west central Wisconsin will rapidly decrease before 9z, but may
linger near KEAU through 12z. Otherwise, after 12z cigs will once
again develop around 2-3 kft before 18z, but lift to VFR during
the afternoon. Some -RA/-SHRA will be possible for mainly far
southern Minnesota during the late morning, through the afternoon,
but confidence is low on coverage and duration. I did start with
prob30, but it could become predominate or a temporary period if
conditions warrant. Gusty winds today will decrease toward sunset.

KMSP...

A couple of hours of MVFR cigs with conditions rapidly improving
by 7-9z. MVFR cigs (2-3 kft) will be possible during the late
morning, early afternoon. Otherwise, there is a low chance of
-RA/-SHRA during the afternoon.

/OUTLOOK FOR KMSP/

MON...VFR. Wind NW 10-15 kts
TUE...VFR. Wind NW 5 kts.
Wed...VFR. Chc of -RA/MVFR cigs. Wind SE 10-15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 9, 1:59 PM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Sat May 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
159 PM CDT Sat May 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Snow is likely late this afternoon across central Minnesota and
tonight across the remainder of the area. Accumulations of 1 to 3
inches are possible on grassy areas along and north of I-94,
especially in Wisconsin tonight.

There is a chance of thunderstorms across southern Minnesota late
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

More frosts and freezes are expected each night from Saturday
night through Tuesday night.

There is a slight chance of thunderstorms Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.